Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 15, NWS St. Louis, MO

March 27, 2020Bond County, Fayette County, Marion County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 27, 2020, 3:31 AM CDT for Bond County, Fayette County, Marion County, Illinois. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2020, 3:31 AM CDT (08:31 UTC)
Expired
Mar 27, 2020, 4:30 AM CDT
In force
59 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Bond County, IL, Fayette County, IL, Marion County, IL

The radar

The St Louis radar (KLSX), 123 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 10:27 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
430 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

500 
WUUS53 KLSX 270831
SVRLSX
ILC005-051-121-270930-
/O.NEW.KLSX.SV.W.0015.200327T0831Z-200327T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
331 AM CDT Fri Mar 27 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Bond County in south central Illinois...
  Northern Marion County in south central Illinois...
  Fayette County in south central Illinois...

* Until 430 AM CDT.

* At 330 AM CDT, a severe thunderstorm was located near Reno, moving
  east at 60 mph.

  HAZARD...Quarter size hail.

  SOURCE...Public.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Vandalia, Greenville, St. Elmo, Kinmundy, Pocahontas, Brownstown,
  Mulberry Grove, Patoka, Tamalco, Farina, Sorento, Beaver Creek,
  Shobonier, Woburn, Reno, Avena, Pleasant Mound, La Clede, Pierron
  and Pittsburg.

This includes the following highways...
 Interstate 70 in Illinois between exits 36 and 76.
 Interstate 57 in Illinois between exits 127 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3874 8959 3887 8960 3888 8964 3900 8964
      3900 8959 3903 8959 3903 8925 3906 8925
      3907 8881 3891 8881 3891 8869 3873 8870
TIME...MOT...LOC 0830Z 267DEG 50KT 3891 8957 

HAIL...1.00IN
WIND...<50MPH
 
$$

BSH
3 follow-up statements
443 
WWUS53 KLSX 270900
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
400 AM CDT Fri Mar 27 2020

ILC005-051-121-270930-
/O.CON.KLSX.SV.W.0015.000000T0000Z-200327T0930Z/
Bond IL-Marion IL-Fayette IL-
400 AM CDT Fri Mar 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR BOND...NORTHERN MARION AND SOUTHERN FAYETTE COUNTIES...

At 400 AM CDT, a severe thunderstorm was located over Jamestown,
moving east at 65 mph.

HAZARD...Quarter size hail.

SOURCE...Public.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Greenville, Kinmundy, Pocahontas, Mulberry Grove, Patoka, Tamalco,
Farina, Beaver Creek, Shobonier, Pleasant Mound, La Clede, Pierron,
Pittsburg, Keyesport, St. Peter, Smithboro, Vernon, Old Ripley,
Loogootee and St. Paul.

This includes the following highways...
 Interstate 70 in Illinois between exits 36 and 52.
 Interstate 57 in Illinois between exits 127 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3874 8959 3887 8960 3888 8964 3892 8964
      3894 8881 3891 8881 3891 8869 3873 8870
TIME...MOT...LOC 0900Z 274DEG 58KT 3876 8956 

HAIL...1.00IN
WIND...<50MPH
 
$$

BSH
148 
WWUS53 KLSX 270914
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
414 AM CDT Fri Mar 27 2020

ILC005-051-121-270930-
/O.CON.KLSX.SV.W.0015.000000T0000Z-200327T0930Z/
Bond IL-Marion IL-Fayette IL-
414 AM CDT Fri Mar 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR SOUTHEASTERN BOND...NORTHERN MARION AND SOUTHERN FAYETTE
COUNTIES...

At 414 AM CDT, a severe thunderstorm was located over Tamalco, moving
east at 60 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Kinmundy, Patoka, Tamalco, Farina, Beaver Creek, Keyesport and
Vernon.

This includes Interstate 57 in Illinois near exit 127.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3874 8948 3882 8946 3883 8869 3873 8870
TIME...MOT...LOC 0914Z 267DEG 50KT 3877 8931 

HAIL...1.00IN
WIND...<50MPH
 
$$

BSH
714 
WWUS53 KLSX 270921
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
421 AM CDT Fri Mar 27 2020

ILC005-051-121-270931-
/O.EXP.KLSX.SV.W.0015.000000T0000Z-200327T0930Z/
Bond IL-Marion IL-Fayette IL-
421 AM CDT Fri Mar 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BOND...NORTHERN
MARION AND SOUTHERN FAYETTE COUNTIES WILL EXPIRE AT 430 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Illinois.

LAT...LON 3874 8948 3882 8946 3883 8869 3873 8870
TIME...MOT...LOC 0921Z 267DEG 50KT 3877 8919 

$$

BSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 12:40 AM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Mar 27, 12:40 AM CDT, 2 hours 51 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1240 AM CDT Fri Mar 27 2020

.UPDATE...
Issued at 934 PM CDT Thu Mar 26 2020

Very little has changed to overall thinking for the remainder of
tonight. Present indications are that thunderstorms will develop
across east-central KS into west-central MO between 04-06z as
convergence associated with the southwesterly LLJ allows parcels
within the slope frontal zone to reach the LFC. The thunderstorms
will then track quickly eastward at near 50 mph along/north of
the I-70 corridor through the overnight hours. MUCAPE of 500-1000
j/kg and steep mid level lapse rates along with strong deep layer
shear would continue to favor elevated supercells with a large
hail threat, potentially greater than 2 inches in diameter.

Glass

&&

.SHORT TERM...  (Through Late Friday Night)
Issued at 423 PM CDT Thu Mar 26 2020

Earlier shower and thunderstorm activity has moved east of the
area and not much has been able to develop over the area this
afternoon as a shortwave ridge has built into the region. Much of
the area has managed to clear out this afternoon except over
northeast Missouri and west central Illinois which is north of
quasi-stationary front. The RAP/NAM show this front sinking
southward through this evening.  Thunderstorms are expected to
develop over eastern Kansas/western Missouri later this evening as
low level moisture convergence increases ahead of a weak
shortwave trough that will move across the area tonight.
Thunderstorms will likely congeal into a MCS after midnight that
will move east across Missouri with forecast 700-500mb lapse rates
>7C/km. This will bring the threat for very large hail,
particularly over central MO well as damaging winds. This MCS
will gradually weaken as it moves east into Illinois late tonight
into early Friday.

GFS/NAM have the front lingering over the southern part of the CWA
early on Friday before it begins to move back north as a warm
front late in the day. Upper ridge will move across the area early
in the day which suppress chances somewhat, but then chances will
increase late in the afternoon and evening as upper flow begin to
turn out of the southwest in advance of an upper low coming out of
the western CONUS. If thunderstorms are able to develop along the
warm front, then MLCAPES will be in excess of 2000 J/kg and deep
layer shear will be in excess of 60kts, so supercells will be
possible over the area.

Have kept with above normal temperatures tonight into Friday
night.

Britt

.LONG TERM...  (Saturday through Next Thursday)
Issued at 423 PM CDT Thu Mar 26 2020

Thunderstorms will continue Saturday into Saturday night as the
warm front will move north of the area and a cold front will sweep
across the area late Saturday. Once again, there will be
sufficient instability/shear across the area for organized severe
storms along the cold front over eastern Missouri into Illinois.
All hazards will be possible including large hail, damaging winds,
and a few tornadoes. In addition, outside of the thunderstorms,
the strong surface low that is moving across the Upper Midwest
will cause a tight pressure gradient over Missouri and Illinois
this weekend which will likely cause wind gusts on Saturday and
Sunday of 30-40 mph.

This system will move off to the east, and then another system
will move into the region early next week bringing showers to the
area on Tuesday.

Britt

&&

.AVIATION...  (For the 06z TAFs through 06z Friday Night)
Issued at 1224 AM CDT Fri Mar 27 2020

Showers and thunderstorms will track east along the Interstate 70
corridor from Kansas City to Columbia to St. Louis through the
overnight hours impacting KCOU and KSTL/KSUS/KCPS. The
strongest/severe storms will have a threat of large hail and gusty
winds. KUIN may remain just north of the thunderstorm activity and
see only showers.

The lionshare of the storms should pass to the east of all the
terminals between 12-15z with showers lingering in their wake and
ending by 17z. Otherwise stratus has spread southward across the
area in the wake of the earlier cold frontal passage bringing IFR
flight conditions. I think IFR to MVFR flight conditions will
persist through much of Friday, with improvement to VFR at KCOU
and the St. Louis terminals around 23-01z.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 26, 3:24 PM CDT, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
324 PM CDT Thu Mar 26 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-272030-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
324 PM CDT Thu Mar 26 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely late tonight.  A few of these storms may
become severe, particularly across central and east central
Missouri. The primary threat will be large hail, with damaging winds
also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The chance for thunderstorms will continue Friday morning, then
more thunderstorms are likely for much of the area Friday afternoon
through Saturday. A few strong to severe storms are possible early
Friday and again Friday afternoon through Friday night, with large
hail and damaging winds the main threats. Another round severe storms
will be possible on Saturday into Saturday evening with large hail,
damaging winds, and possible tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight.

Britt

In the hours before

Local storm report, Mar 27, 3:19 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
319 AM CDT FRI MAR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 AM     HAIL             WOOD RIVER              38.86N 90.09W
03/27/2020  E1.00 INCH       MADISON            IL   TRAINED SPOTTER

&&
Local storm report, Mar 27, 3:20 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
320 AM CDT FRI MAR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 AM     HAIL             1 ENE BETHALTO          38.91N 90.03W
03/27/2020  E0.88 INCH       MADISON            IL   TRAINED SPOTTER

&&

TILLY
Local storm report, Mar 27, 3:25 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
325 AM CDT FRI MAR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     HAIL             2 NW FLORISSANT         38.82N 90.35W
03/27/2020  E1.00 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

TILLY
Local storm report, Mar 27, 3:26 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
326 AM CDT FRI MAR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 AM     HAIL             2 NE SAINT PETERS       38.80N 90.57W
03/27/2020  U1.25 INCH       ST. CHARLES        MO   PUBLIC

            REPORT FROM MPING: HALF DOLLAR (1.25 IN.).

&&

KD
Local storm report, Mar 27, 3:29 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
329 AM CDT FRI MAR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 AM     HAIL             2 NNE FLORISSANT        38.83N 90.31W
03/27/2020  E1.25 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

TILLY
Local storm report, Mar 27, 3:31 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
331 AM CDT FRI MAR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 AM     HAIL             1 SW ROXANA             38.83N 90.06W
03/27/2020  U1.00 INCH       MADISON            IL   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

KD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 2:51 AM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey, Madison54 min
Mar 27, 3:44 AM CDTSevere Thunderstorm WarningLSXClinton, Madison, Marion44 min
Mar 27, 4:11 AM CDTFlash Flood WarningLSXFayette3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.